Journal Mobile Options
Table of Contents
Vol. 64, No. 1, 2010
Issue release date: July 2010
Section title: Original Paper
Eur Neurol 2010;64:46–50
(DOI:10.1159/000315034)

Postictal Transient Hyperammonemia as an Indicator of Seizure Disorder

Liu K.-T. · Lee C.-W. · Yang S.-C. · Yeh I-J. · Lin T.-J. · Su C.-S.
aDepartment of Emergency Medicine, Kaohsiung Medical University Hospital, Kaohsiung Medical University, and bDepartment of Neurology, Chang Gung Memorial Hospital-Kaohsiung Medical Center, Chang Gung University College of Medicine, Kaohsiung, Taiwan, ROC

Do you have an account?

Register and profit from personalized services (MyKarger) Login Information

Please create your User ID & Password





Contact Information









I have read the Karger Terms and Conditions and agree.

Register and profit from personalized services (MyKarger) Login Information

Please create your User ID & Password





Contact Information









I have read the Karger Terms and Conditions and agree.

To view the fulltext, please log in

To view the pdf, please log in

Buy

  • FullText & PDF
  • Unlimited re-access via MyKarger (new!)
  • Unrestricted printing, no saving restrictions for personal use
  • Reduced rates with a PPV account
read more

Direct: USD 38.00
Account: USD 26.50

Select

Rent/Cloud

  • Rent for 48h to view
  • Buy Cloud Access for unlimited viewing via different devices
  • Synchronizing in the ReadCube Cloud
  • Printing and saving restriction apply

Rental: USD 8.50
Cloud: USD 20.00

Select

Subscribe

  • Automatic perpetual access to all articles of the subscribed year(s)
  • Unlimited re-access via Subscriber Login or MyKarger
  • Unrestricted printing, no saving restrictions for personal use
read more

Subcription rates


Select


Article / Publication Details

First-Page Preview
Abstract of Original Paper

Received: 2/18/2010
Accepted: 5/5/2010
Published online: 7/3/2010

Number of Print Pages: 5
Number of Figures: 1
Number of Tables: 2

ISSN: 0014-3022 (Print)
eISSN: 1421-9913 (Online)

For additional information: http://www.karger.com/ENE

Abstract

Background and Purpose: Transient hyperammonemia can occur after episodes of seizure. To verify that transient hyperammonemia is a unique finding in seizure patients, we compared the change in blood ammonia concentration during the postictal period with that of other patients who suffered consciousness disturbances due to other disorders. Methods: We compared the results of a biochemical examination, including serum ammonia levels, between adult patients sent to the emergency department (ED) with seizure and those with other causes of consciousness disturbance. Results: Nineteen out of 31 patients with generalized epileptic seizures showed hyperammonemia at initial data measurement. Seventeen of these patients showed transient hyperammonemia. Only 10 patients with hepatic encephalopathy showed hyperammonemia, while none of the patients suffering from other causes of consciousness disturbance showed transient hyperammonemia within hours of arrival at the ED. Conclusion: Transient hyperammonemia was observed in the majority of generalized tonic-clonic seizure patients examined in this study but not in those with other causes of consciousness disturbance. Because ammonia is checked in patients presenting with transient consciousness disturbance to the ED, with or without witness, transient hyperammonemia could be an indicator of recent epileptic seizure.


Article / Publication Details

First-Page Preview
Abstract of Original Paper

Received: 2/18/2010
Accepted: 5/5/2010
Published online: 7/3/2010

Number of Print Pages: 5
Number of Figures: 1
Number of Tables: 2

ISSN: 0014-3022 (Print)
eISSN: 1421-9913 (Online)

For additional information: http://www.karger.com/ENE


Copyright / Drug Dosage

Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher or, in the case of photocopying, direct payment of a specified fee to the Copyright Clearance Center.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in goverment regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.